Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS San Diego, CA

August 24, 2003Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 24, 2003, 2:22 PM PDT for Riverside County, California. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2003, 2:22 PM PDT (21:22 UTC)
Expired
Aug 24, 2003, 4:00 PM PDT
In force
98 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 242139
SVRSGX
CAC065-242300-

BULLETIN - EAS ACTIVATION REQUESTED  ...RETRANSMISSION...
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 PM PDT SUN AUG 24 2003

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE MOUNTAINS AND INLAND VALLEYS NEAR THE FOOTHILLS IN 
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA 
  THIS INCLUDES THE CITIES OF TEMECULA AND HEMET

* UNTIL 400 PM PDT

* AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF SAGE...OR ABOUT 14 MILES EAST
  OF TEMECULA...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RANCHO CALIFORNIA AND PECHANGA RESERVATION AT 230 PM PDT. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3385 11704 3344 11711 3344 11652 3385 11666

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:30 AM PDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 24, 8:30 AM PDT, 5 hours 52 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
830 AM PDT SUN AUG 24 2003

.SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS
AND THE DESERTS THROUGH 900 PM MONDAY. MONSOONAL MOISTURE FROM THE
SOUTHEAST WILL BRING AN INCREASING CHANCE OF SHOWERS OR THUNDERSTORMS
THE NEXT FEW DAYS...REACHING AREAS WEST OF THE MOUNTAINS AT TIMES.
DRIER SOUTHWEST FLOW WILL RETURN THE LATTER HALF OF THE WEEK.

.DISCUSSION...MONSOONAL MSTR IS STREAMING INTO SW CA FROM THE
SOUTHEAST AS HIGH PRESSURE BUILDS NR THE FOUR CORNERS TURNING MID
LVL FLOW TO THE SOUTHEAST TODAY AND TO THE EAST TONIGHT THROUGH
MONDAY NIGHT. THUNDERSTORMS DEVELOPED IN THE ERN HALF OF IMPERIAL
COUNTY EARLY THIS AM AS THE MSTR SPREADS IN FM THE SOUTHEAST AND HAVE
JUST START TO FIRE FM THE MTNS AND DESERTS OF WRN RIVERSIDE COUNTY
NORTHEASTWARD INTO SBD COUNTY ALG THE INTERFACE BETWEEN DRIER AIR TO
THE NW AND INCRG MONSOONAL MSTR TO THE SOUTHEAST. THUNDERSTORMS OR
SHOWERS COULD MOVE WEST OF THE MTNS AT TIMES...ESPECIALLY THIS
AFTERNOON INTO MON NIGHT. CURRENT TRENDS OF INCRG CONVECTION INTO
MONDAY LOOK REASONABLE. TROUGH OF LOW PRESSURE DEVELOPING OVR THE ERN
PAC SHOULD BEGIN TO RETURN DRIER SWLY OR WLY FLOW AROUND THE MIDDLE
OF THE WEEK.

A THUNDERSTORM DEVELOP NEAR HEMET THIS AM. ALREADY ABOUT 1.5 INCHES
OF PRECIPITABLE WATER ON NKX SOUNDING AND THIS SHOULD ONLY INCREASE
THROUGH MON. UPDATED ZONES FOR FLASH FLOOD WATCH IN THE HIGHER
MOUNTAINS AND IN THE DESERTS THROUGH 900 PM MONDAY.

SAN...FLASH FLOOD WATCH...SEE LAXLFSSGX.
Hazardous weather outlook, Aug 24, 6:00 AM PDT, 8 hours 22 minutes before
CAZ042-043-048-050-055>058-060>062-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS.
THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS MONDAY
THROUGH WEDNESDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE
BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY THROUGH TUESDAY.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:08 PM PDTFlash Flood WarningSGXSan Diego112 min
Aug 24, 1:14 PM PDTSevere Thunderstorm WarningSGXSan Diego106 min
Aug 24, 2:23 PM PDTFlash Flood WarningSGXRiverside97 min
Aug 24, 2:39 PM PDTSevere Thunderstorm WarningSGXRiverside81 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.